What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 16, 2:31 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 16, 2:31 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
331 PM CDT Thu Aug 16 2018
.SYNOPSIS...
Issued at 330 PM CDT Thu Aug 16 2018
Current water vapor loop was indicating the main upper low center
starting to roll east of the Sioux Falls area, with eyes set on
southeastern IA by midnight. Increasing lift off this system as it
approaches central IA, and diurnal heating between the clouds
producing an uptick in sctrd shower/thunderstorm activity locally.
The upper level trof will continue to produce sctrd precip acrs
portions of the area through Friday, before a dry and seasonable
weekend will be in store between systems. Then a potentially
significant wave and weather maker still indicated by the latest
medium range models to roll through the region by early next week.
&&
.SHORT TERM...(This Evening through Friday)
ISSUED AT 330 PM CDT Thu Aug 16 2018
Tonight...As mentioned above, the approaching upper low will
continue to keep sctrd showers and storms going well into the night,
before the upper low opens up and along with a nocturnal/diurnal
decrease, expect a wane into early Friday morning. CAPEs have grown
to 2000 to 3000 J/KG, and then range from 1500 to 2500 well into the
evening. This combined with increasing deeper layer shear as the
wave arrives, may keep the threat for stronger storms going through
at least 8 PM CDT. With PWAT's of 1.7 to 1.8 inches still hanging on
acrs the area, locally heavy rainfall and lightning strikes the
primary threats with evening storms. But a more vigorous updraft in
a stronger storm may eventually lead to a precip-loaded microburst
of wind. Instability, elevated shear and low LCL's may also keep the
chance for funnel clouds going through at least early evening. The
prime forcing in diffluent cyclonic flow aloft off the propagating
upper trof will look to shift acrs eastern KS and the southern 2/3's
of MO tonight, so the local activity secondary. But the MO forcing
may allow for more sctrd storms increasing from mid evening through
3 AM acrs the far southern CWA. Light sfc winds in ongoing saturated
low level's may once again combine to produce patchy to areas of fog
late tonight and into early Friday morning, but with the low
pressure overhead and potential for more clouds hanging on, low
confidence on fog coverage and extent of density to issue any kind
of product at this point.
Friday...Another day of a precip minimal window in the morning, with
lingering fog and low stratocu lifting diurnally into a partly to
mostly cloudy deck by afternoon. Lingering lift off the trof axis
aloft will help induce more isolated to sctrd showers and storms by
Friday afternoon, but more of the coverage to occur to the east of
the MS RVR and even east of the DVN CWA. More of a north to
northeast sfc wind increasing to 5-10 MPH will help mix out any
morning fog or haze, and combine with cloud breaks to warm us back
up into the low ti mod 80s Friday afternoon. Sfc DPTs still
advertised by the models to maintain around 70, but some chance
northeast breeze could help reduce them down into the mid to upper
60s. ..12..
.LONG TERM...(Friday Night through next Thursday)
ISSUED AT 330 PM CDT Thu Aug 16 2018
The main focus in the extended is a seasonally strong system slated
for Sunday night through Monday, with the potential for decent
rainfall of a half inch to an inch and a half.
Quiet weather is expected Friday night through Sunday, with high
pressure over the region resulting in mostly clear/sunny skies,
light/calm winds, and seasonal temps. Areas that receive decent
rains prior to Friday night; as well as typical low lying areas and
river valleys; may experience some patchy fog late Friday night into
Saturday morning. It is too early to introduce into the public
forecast at this time, but this will need to be reevaluated for
future forecast issuances/updates.
Models have come into better agreement with track of surface low
Sunday evening into Tuesday; taking it on a more southern track;
roughly on a WSW to ENE path across northeast Missouri. Precipitation
chances are introduced into western third of CWA as early as Sunday
evening with 40 to 70 POPs across much of the CWA through Monday. It
is still too early to determine whether or not there will be any
severe weather threats. Cooler temps are expected Monday, with
highs possibly struggling to reach the mid 70s to near 80.
Cool and breezy conditions are expected Tuesday with a lingering
slight chance of showers possible across the southeast two thirds.
Highs Tuesday and Wednesday will be in the mid 70s to near 80,
warming slightly by Thursday with upper 70s to low 80s forecast.
Good nights for sleeping are expected after Tuesday, with low
humidity levels and cool overnight lows mainly in the mid 50s to
near 60.
14
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1245 PM CDT Thu Aug 16 2018
Mainly MVFR level BKN coverage cumulus clouds this afternoon with
increasing amounts of sctrd showers and thunderstorms developing
in the VCNTY of most TAF sites. As an upper level system
approaches, these showers and storms will continue in a hit and
miss fashion through late evening before some coverage decrease
will occur into the early Friday morning hours. The exception may
be at BRL where sctrd showers and thunderstorms may continue
through 3 or 4 AM especially to the south of that site. Otherwise,
light and variable winds in ongoing high humidity sfc layer may
foster more fog development later tonight and into Friday
morning, before increasing north to northeast winds brings VSBY
improvements as the morning progresses. ..12..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...14
AVIATION...12
Hazardous weather outlook, Aug 16, 10:43 AM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1143 AM CDT Thu Aug 16 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1143 AM CDT Thu Aug 16 2018
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Scattered thunderstorms are expected to develop across the area
this afternoon and evening. The primary threats will be lightning
and locally heavy rainfall. But a few strong to severe storms
capable of damaging winds will also be possible.
The Storm Prediction Center has a marginal risk of severe storms
for areas generally along and south of the Highway 20 corridor.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
On Monday, a seasonally strong storm system will bring
thunderstorms to the outlook area. It is too early to assess any
severe or heavy rain risk at this time. Interested individuals
should monitor this product for further updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
12
In the hours before
Special weather statement, Aug 16, 12:18 PM CST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
118 PM CDT Thu Aug 16 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-162030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
118 PM CDT Thu Aug 16 2018
...Scattered Showers and Thunderstorms Capable of Producing
Funnel Clouds This Afternoon...
At 116 PM CDT...scattered showers and isolated thunderstorms
continued to develop and increase across the area.
At 110 pm, a trained spotter reported a brief funnel cloud about 6
miles east of Tipton, Iowa in Cedar County.
Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.
The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.
RP Kinney
Special weather statement, Aug 16, 2:43 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
343 PM CDT THU AUG 16 2018
IAC061-162215-
Dubuque-
343 PM CDT THU AUG 16 2018
...A THUNDERSTORM PRODUCING HEAVY RAIN WILL AFFECT NORTHWESTERN
DUBUQUE COUNTY UNTIL 515 PM CDT...
At 343 PM CDT, radar indicated a thunderstorm with heavy rain was
located over Durango, or near Dubuque. The thunderstorm with heavy
rain is nearly stationary.
Minor flooding of area creeks and streams is possible.
Rainfall amounts of one to two inches have fallen across the area.
Additional rainfall amounts of up to one inch are possible.
Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.
LAT...LON 4264 9072 4263 9070 4259 9069 4257 9066
4254 9064 4251 9064 4249 9066 4248 9066
4247 9064 4244 9088 4256 9101 4266 9081
TIME...MOT...LOC 2043Z 245DEG 2KT 4255 9077
GibbsSpecial weather statement, Aug 16, 2:56 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
356 PM CDT THU AUG 16 2018
IAC101-162215-
Jefferson-
356 PM CDT THU AUG 16 2018
...A STRONG THUNDERSTORM WILL AFFECT JEFFERSON COUNTY UNTIL 515 PM
CDT...
At 356 PM CDT, a strong thunderstorm was located near Batavia, or 10
miles east of Ottumwa, moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Fairfield, Batavia, Libertyville, Lockridge, Maharishi Vedic City,
Pleasant Plain, Abingdon, Fairfield Municipal Airport, Perlee, East
Pleasant Plain, Glasgow, Germanville, Jefferson County Fairgrounds,
Jefferson County Park, Brookville, Mac Coon Access, Salina, Collett,
Round Prairie Park and Beckwith.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4112 9218 4115 9172 4090 9172 4090 9218
TIME...MOT...LOC 2056Z 269DEG 21KT 4101 9222
Gibbs
Special weather statement, Aug 16, 3:03 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
403 PM CDT THU AUG 16 2018
IAC019-162300-
Buchanan-
403 PM CDT THU AUG 16 2018
...A THUNDERSTORM PRODUCING HEAVY RAIN WILL AFFECT BUCHANAN COUNTY
UNTIL 600 PM CDT...
At 402 PM CDT, radar indicated a thunderstorm with heavy rain was
located near Independence. The thunderstorm with heavy rain is nearly
stationary.
Minor flooding of area creeks and streams is possible.
Rainfall amounts up to one inch have fallen across the area.
Additional rainfall amounts of 1 to 2 inches are possible.
Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4233 9160 4236 9206 4247 9206 4247 9208
4264 9208 4264 9161
TIME...MOT...LOC 2102Z 278DEG 1KT 4252 9186
GibbsSpecial weather statement, Aug 16, 3:06 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
406 PM CDT THU AUG 16 2018
IAC177-162200-
Van Buren-
406 PM CDT THU AUG 16 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VAN BUREN COUNTY UNTIL
500 PM CDT...
At 406 PM CDT, a strong thunderstorm was located near Batavia, or 12
miles southwest of Fairfield, moving east at 30 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Birmingham, Stockport, Douds, Leando, Bentonsport/Vernon, Morris
Park, Mount Zion, Utica, Kilbourn and Selma.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4090 9172 4070 9172 4082 9218 4090 9218
TIME...MOT...LOC 2106Z 286DEG 24KT 4093 9220
Gibbs
Special weather statement, Aug 16, 4:33 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
533 PM CDT THU AUG 16 2018
ILC085-IAC055-061-170030-
Jo Daviess-Dubuque-Delaware-
533 PM CDT THU AUG 16 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JO DAVIESS...DUBUQUE
AND NORTHEASTERN DELAWARE COUNTIES UNTIL 730 PM CDT...
At 533 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Greeley to near Peosta to near
Schapville. The storms are nearly stationary.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Dubuque, Galena, Asbury, Dyersville, Stockton, Epworth, East Dubuque,
Farley, Warren, Peosta, Edgewood, Earlville, Elizabeth, Woodbine, New
Vienna, Colesburg, Worthington, Scales Mound, Holy Cross and Apple
River.
Rainfall amounts of 1 to 2 inches have fallen across the area.
Additional rainfall amounts of up to one inch are possible.
Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4252 9066 4251 9064 4251 8993 4231 8992
4230 9042 4231 9042 4238 9047 4238 9066
4230 9067 4230 9097 4264 9158 4265 9112
TIME...MOT...LOC 2233Z 226DEG 2KT 4262 9131 4242 9079 4242 9028
Gibbs